I have suffered with insomnia for years. My doctor prescribed Ambien, which gives me eight hours of restful sleep. Then the pharmacist switched me to generic zolpidem for under $15. He said it was identical to Ambien.
It wasn't! I haven't had a decent night's sleep since switching. If I do fall asleep I have horrible nightmares. I cannot afford $130 for regular Ambien. What else can I do? I need my sleep to be alert at work.
Dozens of other readers have also reported problems with generic Ambien (zolpidem).
If your insurance company won't cover the brand-name medicine, you might wish to consider some nondrug options. They include a small, high-carb bedtime snack such as milk and graham crackers, dietary supplements such as magnesium, melatonin, passionflower or valerian, a hot bath an hour before retiring and acupressure wristbands.
I need your help to solve a horrible problem I have developed since being diagnosed with Type 2 diabetes several months ago. My doctor prescribed medicine to help control my blood sugar. I've been watching my diet and have lost 30 pounds.
My problem is terrible gas. I cannot control it. This never happened before. I can hardly move, let alone walk or bend without outbursts that are both loud and long, just like a motorboat.
In addition, my sex life is nonexistent. Because I can't control the gas, my husband is very annoyed.
I try to stay away from people at work, but that is difficult because I am a secretary. Beano just made things worse. Could this be due to my medication? My doctor seems unconcerned.
Some pills for Type 2 diabetes are notorious for causing digestive distress and flatulence. Be sure to tell your doctor how much this is interfering with your quality of life.
There are a number of alternatives for Type 2 diabetes, and another medication might be less troublesome for you.
I have taken both lithium and Wellbutrin for 15 years to control bipolar disease. Recently, I have become very thirsty. It is most noticeable when I'm speaking to large groups. (This is part of my job that hasn't changed for more than 25 years.)
My doctor says thirst has always been a possible side effect of both medications. Is there anything I can take to relieve the thirst, even if only for the periodic speaking engagements?
The antidepressant Wellbutrin (bupropion) can cause dry mouth. Real thirst, though, is a common side effect of lithium. The fact that you are bothered with thirst now although it has not been a problem for years might suggest you are more susceptible to the drug. Perhaps your kidneys are not coping with it as well.
We recommend that you see your doctor for a thorough checkup and blood test to make sure the dose of your lithium medication is still right for you.
My husband and I are in our 70s. I have had a problem with vaginal dryness. My husband read about muira puama and bought some online. I take it as directed twice a day, and we make love at least five times a week.
This Amazonian herb has a reputation for treating sexual difficulties, including low libido and erectile dysfunction (Journal of Sex and Marital Therapy, May/June 2003). There is very little scientific data about its safety and effectiveness, though. Side effects may include headache, digestive upset and nervousness.
We could find no research on the use of muira puama for vaginal dryness. Your experience is certainly intriguing.
I have high blood pressure and must avoid caffeine. Is yerba mate a caffeinated beverage? I don't want to drink it if it would affect my blood pressure.
Yerba mate is a favorite drink in Argentina. It is made from the leaves of a South American holly and has about as much caffeine in it as coffee. If you need to avoid caffeine, you'll have to forgo yerba mate.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.